Tornadoes · United States · Iowa · 2004

F0 tornado, Gowrie, Iowa, August 8, 2004

This F0 tornado ran 0.1 miles across Webster County on August 8, 2004, touching down at 5:00 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 8, 2004
Touchdown
5:00 PM CDT (22:00 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Webster County
Touchdown point
42.250, -94.350
Lift-off point
42.250, -94.350
Record number
353

What the Weather Service recorded

Moist and unstable air streamed north into Iowa ahead of an approaching cold frontal system. The air mass was not all that unstable for August with CAPE values in the 2500 to 3000 J/kg range and Lifted Indices approaching -7 C. The system was very dynamic as an unseasonably strong short wave dropped southeast into the central U.S. In fact, a closed low was present at 500 mb. A line of thunderstorms developed ahead of the cold front as surface temperatures rose into the low 80s, with dew point readings in the upper 60s to low 70s. The main mode of severe weather was hail with several reports of hail from nickle to half dollar size received. There was one brief tornado touchdown. A landspout formed southwest of Gowrie in Webster County. The landspout touched down briefly in farm fields there. There was little to no damage with the tornado however as it was very weak.

Brief touchdown of landspout in open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:46 UTC20:30 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 8, 2:43 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 2:43 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT SUN AUG 8 2004

.DISCUSSION...

SHORT FORECAST PROBLEM IS TSTM CHANCE TONIGHT.  TSTMS DEVELOPING
OVER NC FA ATTM ALONG SFC TROF AND AREA OF CONVERGENCE.  AMS
UNSTABLE OVER FA. LIMITING FACTOR IS DEEP SHEAR WHICH IS NOT VERY
IMPRESSIVE.  MODELS DON/T SEEM TO HANDLE SFC TROF WELL AND SHORT
TERM CONFIDENCE IN MODEL SFC FIELDS NOT VERY GOOD.  WILL FCST
DEVELOPMENT ALONG LEADING BOUNDARY WHERE CONVERGENCE SHOULD BE
FAVORABLE. MODERATE SB CAPE AND LOW SHEAR SHOULD KEEP MOST STORMS
MULTICELL WITH A DECENT THREAT OF SEVERE HAIL.  MAYBE LIMITED
DOWNBURST POTIONTIAL.   WILL END PCPN NW SO SE AFTER TROF PASSAGE
AND AS AMS STABILIZES.  LACK OF LOW LVL JET SUPPORT TONIGHT NOT
SUPPORTIVE OF SUSTAINED OVERNIGHT CONVECTION. THINKING BEST CHANCES
LATE THIS AFTERNOON DUE TO HEATING WITH DIMINISHING SEVERE POTENTIAL
THIS EVENING.  MAIN SYNOPTIC FORCING APPEARS TO BE NORTH OF IA WHICH
ALSO SUPPORTS WEAKENING CONVECTION THROUGH THE EVENING.

IN THE LONGER TERM...UPPER PATTERN LOOKS RATHER FALL-LIKE WITH DEEP
UPPER TROF OVER LAKES AND IA IN PROLONGED N-NW FLOW.  FIRST SHOT OF
REAL COOL AIR MONDAY  NIGHT WITH ANOTHER REINFORCING SHOT EARLY
FRIDAY.  WILL KEEP CHANCES OF SHOWERS GOING MIDWEEK WITH PASSAGE OF
DISTURBANCE.  DO BELIEVE AMS WILL BE STABLE ENOUGH TO ONLY SUPPORT
SHOWERS. TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. WILL
LEAN TOWARD THE COOLER ETA GUIDANCE.

IN THE LONG TERM (DAYS 6 AND 7)...RETURN FLOW AROUND HIGH AND
MODERATING TEMPERATURES.  WILL GO DRY SINCE THERE DOESN/T SEEM TO BE
A FOCUS FOR TSTMS OTHER THAN GRADUAL WAA.  TEMPERATURES SHOULD
SLOWLY MODERATE TOWARDS NORMAL.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

JOHNSON
Hazardous weather outlook, Aug 8, 8:52 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT SUN AUG 8 2004

IAZ004>007-015>017-023>028-033>039-046>050-061-062-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
852 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO AMES...TO
GRINNELL.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER NORTHWEST IOWA ALONG AN APPROACHING
COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY
SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS.  SOME OF THE
STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING.  THE MAIN
THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR
LARGER AND LOCALLY HEAVY RAINS.  THERE IS ALSO A SECONDARY THREAT FOR
HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF
INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE
35.

IAZ044-045-057>060-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
852 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA ALONG AND SOUTH OF A DENISON...TO DES MOINES...TO
OSKALOOSA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY JUST BRUSH
SOUTHWEST IOWA THIS MORNING.  ADDITIONAL STRONGER THUNDERSTORMS MAY
DEVELOP OVER WESTERN IOWA ALONG AN APPROACHING COLD FRONT BY MID
TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE
STATE INTO THE EVENING HOURS.  SOME OF THE STORMS MAY BE SEVERE LATE
THIS AFTERNOON AND EARLY EVENING.  THE MAIN THREAT WILL BE FOR HAIL
THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND LOCALLY HEAVY
RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF
INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE
35.

SMALL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.0 hours before the tornado, 197 km from the path. August 8, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 531 joules per kilogram, CIN -133, lifted condensation level 1137 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 115 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-133 J/kg
Surface CAPE
69 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

2.0 hours after it, 197 km from the path. August 9, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1825 joules per kilogram, CIN -7, lifted condensation level 1314 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 7 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
2826 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 78 km away, was scanning. The volume nearest the touchdown began at 22:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 8, 2004

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 811:43 AM EDTF0Volusia, FL0.120
August 83:38 PM CDTF0Kittson, MN2.025
August 84:02 PM CDTF1Marshall, MN1.050$10,000
August 84:18 PM CDTF0Pembina, ND0.325
August 84:50 PM CDTF0Pembina, ND0.325
August 86:00 PM EDTF0Cumberland, ME0.210
August 85:35 PM CDTF0Sherburne, MN0.130
August 85:50 PM CDTF0Beltrami, MN0.525
August 86:13 PM CDTF0Kittson, MN0.225
August 86:22 PM CDTF0Beltrami, MN0.325
August 87:03 PM CDTF0Kittson, MN0.325
August 87:09 PM CDTF0Kittson, MN0.325

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.